For years, doctors have praised the power of the “placebo effect” — a phenomenon in which patients feel the benefits of a drug they believe they’re taking, even when they’re not. But if the brain is capable of producing positive effects based on belief alone, it stands to reason that it could do the opposite and create negative sensations simply because of the possibility that they may occur.
This phenomenon, less widely studied, is known as the “nocebo effect” and it’s likely more prevalent than many realize. In a new study published in the Journal of Medical Ethics Monday, Jeremy Howick, PhD, a philosopher and medical researcher at Oxford University, suggests that doctors who extensively warn against negative side effects may be fueling the nocebo effect.
“The nocebo effect is the negative placebo effect,” Howick tells Yahoo Lifestyle. “It is the effect of expecting a bad outcome. If a trusted doctor tells you that a drug will give you pain or nausea (or worse!) it increases the chances you will actually experience those things, even if the ‘drug’ is a sugar pill.”
Howick specifically studied the reaction in regard to “informed consent,” a law in the U.K. that requires doctors to outline the negative risks associated with a procedure or medicine. But the researcher says that the effect likely impacts far more people than those seeing a doctor. “This happens when individuals start new medicine — maybe even more frequently because of Dr. Google,” says Howick, referring to people who are quick to look up their symptoms on the internet. “People on statins who live in countries with more news stories about statin side effects are more likely to experience them.”
Statins, used to lower cholesterol, have earned a reputation of having serious side effects like insomnia, headaches, dizziness and nausea. But in blind studies, researchers have found that as many as 40 percent of patients report these symptoms even when not actually taking the medicine. In a 2017 editorial, Steven E. Nissen, MD, a researcher and cardiologist at the Cleveland Clinic, argues that an “Internet-driven cult” has stoked fear about a medicine that has life-saving properties.
“Statins have developed a bad reputation with the public, a phenomenon driven largely by proliferation on the internet of bizarre and unscientiﬁc but seemingly persuasive criticism of these drugs,” Nissen writes, according to health care site Advisory Board. “We are losing the battle for the hearts and minds of our patients to websites developed by people with little or no scientiﬁc expertise.”
While it may seem difficult to imagine actual physical reactions to medicine based solely on simple articles online, Howick says that it likely happens frequently. “The basic mechanism [behind it] is increased anxiety,” says Howick. “Studies have shown [it’s] increased stress hormones in the body. If I told you to pay attention to your low back right now and said the meal you most recently ate increased back pain did you feel anything? What if I said your last meal caused mild nausea?” Howick posits.
In order to combat this growing issue, Howick says we need to rethink the way that potential side effects are communicated, using a technique known as positive framing. “You can tell a patient, ‘10 percent of the people who take this drug have a negative side-effect,’ or you can say, ‘90 percent of the people don’t have any negative side-effects,’” Howick explained to Australian news site Mirage News. “In both cases, the information is the same, but the first way leads to more reported side-effects.”
Overall, Howick hopes the research reinforces the responsibility of doctors to set their patients up for success. “Doctors should use positive empathic communication,” Howick says. “It is unethical not to.”
Read more from Yahoo Lifestyle:
Want daily pop culture news delivered to your inbox? Sign up here for Yahoo Entertainment & Lifestyle's newsletter.